Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Wichita, KS

June 17, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2017, 11:22 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 11:22 PM CDT (04:22 UTC)
Expired
Jun 18, 2017, 12:10 AM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KICT 180422
SVRICT
KSC099-125-133-205-180545-
/O.NEW.KICT.SV.W.0161.170618T0422Z-170618T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1122 PM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...
  Northern Montgomery County in southeastern Kansas...

* Until 1245 AM CDT

* At 1122 PM CDT, severe thunderstorms were located along a line
  extending from near Fredonia to 6 miles northwest of Independence
  to near Elk City, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Neodesha, Cherryvale, Oswego, Chetopa, Altamont, Thayer,
  Edna, Mound Valley, Elk City, Sycamore, Bartlett, Labette, Parsons
  Tri City Airport, Lake Parsons, Angola, Buxton, Dennis, Big Hill
  Lake and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9553 3726 9552 3729 9596 3754 9596
      3743 9509 3739 9509 3738 9508 3735 9507
      3700 9507
TIME...MOT...LOC 0422Z 288DEG 41KT 3749 9582 3729 9581 3723 9591 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
722 
WWUS53 KICT 180433
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1133 PM CDT SAT JUN 17 2017

KSC099-125-133-205-180545-
/O.CON.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
1133 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN WILSON...LABETTE...SOUTHERN NEOSHO AND NORTHERN
MONTGOMERY COUNTIES...

At 1133 PM CDT, severe thunderstorms were located along a line
extending from near Altoona to 5 miles north of Dearing, moving east
at 45 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Parsons, Neodesha, Cherryvale, Oswego, Chetopa, Altamont, Thayer,
Edna, Mound Valley, Elk City, Sycamore, Bartlett, Labette, Parsons
Tri City Airport, Lake Parsons, Angola, Buxton, Dennis, Big Hill Lake
and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9553 3726 9552 3729 9596 3754 9596
      3743 9509 3739 9509 3738 9508 3735 9507
      3700 9507
TIME...MOT...LOC 0433Z 276DEG 39KT 3749 9567 3713 9571 

HAIL...0.75IN
WIND...70MPH
 
$$

HOWERTON
647 
WWUS53 KICT 180450
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1150 PM CDT SAT JUN 17 2017

KSC133-205-180459-
/O.CAN.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Wilson KS-Neosho KS-
1150 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON AND SOUTHERN
NEOSHO COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3700 9553 3726 9552 3728 9574 3739 9571
      3738 9508 3700 9508
TIME...MOT...LOC 0449Z 298DEG 49KT 3738 9549 3714 9543 3700 9553 

$$

KSC099-125-180545-
/O.CON.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Labette KS-Montgomery KS-
1150 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR LABETTE AND NORTHEASTERN MONTGOMERY COUNTIES...

At 1149 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Thayer to near Mound Valley to 5
miles east of South Coffeyville, moving southeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Cherryvale, Oswego, Chetopa, Altamont, Edna, Mound Valley,
Sycamore, Bartlett, Labette, Parsons Tri City Airport, Angola, Dennis
and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9553 3726 9552 3728 9574 3739 9571
      3738 9508 3700 9508
TIME...MOT...LOC 0449Z 298DEG 49KT 3738 9549 3714 9543 3700 9553 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
457 
WWUS53 KICT 180510
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1210 AM CDT SUN JUN 18 2017

KSC099-125-180520-
/O.CAN.KICT.SV.W.0161.000000T0000Z-170618T0545Z/
Labette KS-Montgomery KS-
1210 AM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NORTHEASTERN
MONTGOMERY COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3700 9553 3726 9552 3728 9574 3739 9571
      3738 9508 3700 9508
TIME...MOT...LOC 0507Z 288DEG 41KT 3731 9523 3707 9517 3693 9527 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:01 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 7:01 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 658 PM CDT Sat Jun 17 2017

Heat Advisory was allowed to expire. Decreasing temperatures as
the sun goes down will also result diminishing heat indices. Thus
the heat product is no longer needed. Additionally the focus for
this evening is going to be on the current Severe Thunderstorm
Watch and any potential warnings.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 111 PM CDT Sat Jun 17 2017

This afternoon and tonight...

The main question remains the timing and location of the
development of thunderstorm activity. The current run of the
models continue to show a strong cap in place early this afternoon
which will delay the onset of convection until later. Most of the
short range models are starting to come to a consensus for
developing convection after 3 PM this afternoon in northeast
Kansas then move south in to the CWA by the evening. This
convection will be driven by strong forcing of a cold front coming
through from the north along with some very good moisture
transport. There is a concern that an outflow boundary from some
convection Oklahoma will provide some extra forcing in Southern
Kansas near sunset. Models are indicating some very good moisture
transport with this boundary as well. This indicates the two
boundaries will likely collide in Southern Kansas after seven
tonight which could significant enhance the convection for a time
increasing the intensity of the convection. All models are
indicating a good chance for severe weather today with large hail
and high winds being the primary threats. Very heavy rain is also
possible, especially in Southern Kansas.

Sunday through Tuesday...

Northwest flow will take over Sunday morning and cooler and drier
air will push into the region. Temperatures will stay much closer
to normal for Sunday and Monday. Winds will shift back around to
the south Monday afternoon. The southerly flow will allow the
temperatures to warm back up above normal and moisture transport
will again resume into the region. This time however, the humidity
level will not be as high as today.

.LONG TERM...(Wednesday through Saturday)
Issued at 111 PM CDT Sat Jun 17 2017

Wednesday looks to be the next day in which there will be decent
chance for precipitation. Moisture transport into the region looks
good as is instability but, the best instability and moisture is
a little far to the north. Forcing in the CWA is mediocre at
best. As such, do not see severe weather at this time but a more
moderate to strong thunderstorm activity for Wednesday afternoon
and evening. Another frontal system will begins to move through
the region on Thursday night which brings another chance for some
shower and thunderstorm activity. Moisture and shear do not look
as good but there appears to be enough instability and forcing to
allow form scattered strong storms. Can't rule out the possibility
for some severe weather either. Most of this activity is expected
in the Northern portions of the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 626 PM CDT Sat Jun 17 2017

The challenge and concern for this TAF period is the convection
that will impact almost every site in the first 6 hours. Current
development along a frontal boundary has begun from northeast to
southwest Kansas cutting in between KSLN and KHUT. Threats for
these storms will include damaging winds and isolated large hail
as well as locally heavy rain as expected with thunderstorms. Current
forecast indicates approximate timing but updates will be likely
including diminishing the longevity of the tempo groups. The
stronger activity is still expected to push south into Oklahoma by
5 to 6Z depending on the model of choice. Lingering showers and
thunderstorms will be present through ~10Z but KCNU will have
lingering activity past 12Z. A clearing trend is anticipated
following the exit of the activity with northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  83  62  86 /  60  10   0   0
Hutchinson      65  83  60  86 /  50  10   0   0
Newton          65  81  61  84 /  60  10   0   0
ElDorado        65  81  60  84 /  70  20   0   0
Winfield-KWLD   68  83  61  86 /  50  10   0   0
Russell         61  82  59  87 /  40   0   0  10
Great Bend      63  82  59  87 /  40   0   0  10
Salina          64  83  60  87 /  50  10   0   0
McPherson       64  82  59  86 /  50  10   0   0
Coffeyville     70  83  60  86 /  60  40   0   0
Chanute         68  82  60  85 /  70  30   0   0
Iola            67  82  59  85 /  70  30   0   0
Parsons-KPPF    69  82  60  85 /  60  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...VJP
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
Hazardous weather outlook, Jun 17, 11:10 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1110 PM CDT Sat Jun 17 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1110 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will continue until late tonight which could be
strong to severe with isolated hail as large as golf ball in size
and damaging winds to 70 mph will be possible in south central and
southeast Kansas. Heavy rainfall may produce flooding problems in
flood prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic chances of thunderstorms from Tuesday
through Friday. Some strong storms are likely during this period.

Heat indices will flirt with 100 degrees on Wednesday afternoon
over central and south central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 17, 10:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1054 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND GST     CHANUTE AIRPORT         37.67N 95.49W
06/17/2017  M62 MPH          NEOSHO             KS   ASOS

&&

ADK
Special weather statement, Jun 17, 10:55 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1055 PM CDT SAT JUN 17 2017

KSZ092-180500-
Sumner KS-
1055 PM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until midnight CDT

* At 1052 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  east of Argonia to Oxford...and moving south at 20 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Wellington, Belle Plaine, Conway Springs, Caldwell, Oxford,
  Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell,
  Perth, Riverdale and Wellington Airport.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9780 3740 9780 3742 9715 3700 9715
TIME...MOT...LOC 0355Z 014DEG 17KT 3727 9765 3728 9717

JAKUB
Local storm report, Jun 17, 11:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     6 N WELLINGTON          37.36N 97.40W
06/17/2017  E65 MPH          SUMNER             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 55 TO 65 MPH WINDS IN THE
            RIVERDALE AREA.

&&

VJP
Special weather statement, Jun 17, 11:12 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1112 PM CDT SAT JUN 17 2017

KSZ032-048-180445-
Ellsworth KS-Russell KS-
1112 PM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...

* Until 1145 PM CDT

* At 1109 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wilson...moving east at 45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis, Dorrance and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3875 9864 3885 9861 3886 9807 3860 9816
TIME...MOT...LOC 0411Z 279DEG 40KT 3879 9853

KLEINSASSER
Local storm report, Jun 17, 11:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     ELK CITY                37.29N 95.91W
06/17/2017  E50 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

&&

ADK
Local storm report, Jun 17, 11:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     6 S DORRANCE            38.76N 98.58W
06/17/2017  E50 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:11 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline48 min
Jun 17, 7:45 PM CDTSevere Thunderstorm WarningICTChase, Marion60 min
Jun 17, 8:18 PM CDTSpecial Weather StatementICTMarion27 min
Jun 17, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Harvey, Marion54 min
Jun 17, 8:48 PM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice21 min
Jun 17, 9:22 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood, Harvey, Sedgwick68 min
Jun 17, 9:38 PM CDTSevere Thunderstorm WarningICTAllen, Greenwood, Wilson, Woodson82 min
Jun 17, 9:42 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner78 min
Jun 17, 10:08 PM CDTSevere Thunderstorm WarningICTElk, Labette, Montgomery, Neosho, Wilson82 min
Jun 17, 10:13 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk77 min
Jun 17, 10:15 PM CDTAreal Flood WarningICTButler, Sedgwick6 hr
Jun 17, 10:30 PM CDTSevere Thunderstorm WarningICTAllen, Neosho75 min
Jun 17, 10:34 PM CDTSpecial Weather StatementICTRussell26 min
Jun 17, 10:55 PM CDTSpecial Weather StatementICTSumner65 min
Jun 17, 11:00 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery54 min
Jun 17, 11:12 PM CDTSpecial Weather StatementICTEllsworth33 min
Jun 17, 11:25 PM CDTSpecial Weather StatementICTCowley50 min
Jun 17, 11:28 PM CDTSpecial Weather StatementICTBarton32 min
Jun 17, 11:37 PM CDTSpecial Weather StatementICTLincoln23 min
Jun 17, 11:52 PM CDTSpecial Weather StatementICTRussell23 min
Jun 18, 12:06 AM CDTSpecial Weather StatementICTEllsworth24 min
Jun 18, 3:44 AM CDTSpecial Weather StatementICTSedgwick31 min
Jun 18, 4:54 AM CDTSpecial Weather StatementICTCowley36 min
Jun 18, 5:13 AM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.